Antidiarrheal drug overdose
Antidiarrheal drugs are medications used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate or atropine. Diphenoxylate is a weak opioid, a class of drugs which includes morphine and other narcotics. Nonmedicinal use of prescription opioids, in adults and teens, is an extensive and growing problem in the United States
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not be all inclusive.
Note: Symptoms may take up to 12 hours to appear.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths if known)
- Time it was swallowed
- Amount swallowed
- Name of the medication prescribed for the patient
What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the prescription bottle with you to the hospital, if possible.
See: Poison control center - emergency number
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Intravenous fluids (given through a vein)
- Narcotic-counteracting drug (antagonist), approximately every 30 minutes
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
Most patients will normally recover with treatment and 24 hours of monitoring. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung involvement may be delayed and severe.
Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.
Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Bardsley CH. Opioids. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap 162.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.